Topology of twists, extremising twist paths and multiple solutions to the nonlinear system in variation $\mathscr{L}[u] = \nabla \mathscr{P}$

George Morrison, Ali Taheri



In this paper we address questions on the existence and multiplicity of a class of geometrically motivated mappings with certain symmetries that serve as solutions to the nonlinear system in variation: $$ \rom{ELS} [(u, \mathscr{P}), \Omega] = \begin{cases} [\nabla u]^t \rom{div} [F_\xi\nabla u ] -F_s [\nabla u]^t u = \nabla \mathscr{P} &\text{in } \Omega, \\ \det \nabla u = 1 &\text{in } \Omega, \\ u \equiv x &\text{on } \partial \Omega. \end{cases} $$% Here $\Omega \subset \R^n$ is a bounded domain, $F=F(r, s, \xi)$ is a sufficiently smooth Lagrangian, $F_s=F_s(|x|, |u|^2, |\nabla u|^2)$ and $F_\xi=F_\xi(|x|, |u|^2, |\nabla u|^2)$ with $F_s$ and $F_\xi$ denoting the derivatives of $F$ with respect to the second and third variables respectively while $\mathscr{P}$ is an {\it a priori} unknown hydrostatic pressure resulting from the incompressibility constraint $\det \nabla u =1$. Among other things, by considering twist mappings $u$ with an SO$(n)$-valued twist path, we prove the existence of multiple and topologically distinct solutions to ELS for $n \ge 2$ even versus the only ({\it non}) twisting solution $u \equiv x$ for $n \ge 3$ odd. An extremality analysis for twist paths and those of Lie exponential types and a suitable formulation of a differential operator action on twists relating to ELS are the key ingredients in the proof.


Nonlinear elliptic systems; incompressible twists; multiple solutions; restricted energies; closed geodesics on SO(n); self-maps of spheres; Hopf degree

Full Text:



S.S. Antman, Nonlinear Problems of Elasticity, Applied Mathematical Sciences, vol. 107, 2nd edition, Springer, 2005.

K. Astala, T. Iwaniec, G. Martin and J. Onninen, Extremal mappings of finite distortion, Proc. Lond. Math. Soc. 91 (2005), 655–702.

J.M. Ball, Convexity conditions and existence theorems in nonlinear elasticity, Arch. Rational Mech. Anal. 63 (1977), 337–403.

J.M. Ball, Some open problems in elasticity, Geometry, Mechanics and Dynamics, Springer, New York, 2002, pp. 3–59.

J.M. Ball and D.G. Schaeffer, Bifurcation and stability of homogeneous equilibrium configurations of an elastic body under dead-load traction, Math. Proc. Camb. Phil. Soc. 94 (1983], 315–339.

J.S. Birman, Braids, links and mapping class groups, Ann. of Math. Stud. 82, Princeton University Press, 1975.

L. Cesari, Optimization Theory and Applications: Problems with Ordinary Differential Equations, Applications of Mathematics, vol. 17, Springer, 1983.

P. Ciarlet, Mathematical Elasticity: Three Dimensional Elasticity, vol. 1, Elsevier, 1988.

B. Dacorogna, Direct Methods in the Calculus of Variations, 2nd edition, Applied Mathematical Sciences, vol. 78, Springer, 2007.

S. Day and A. Taheri, A class of extremising sphere-valued maps with inherent maximal tori symmetries in SO(n), Bound. Value Prob. 187 (2017).

S. Day and A. Taheri, Geodesics on SO(n) and a class of spherically symmetric maps as solutions to a nonlinear generalised harmonic map problem, Topol. Methods Nonlinear Anal. 51 (2018), 637–662.

L.C. Evans and R.F. Gariepy, On the partial regularity of energy-minimizing, area preserving maps, Calc. Var. Partial Differential Equations 63 (1999), 357–372.

V.L. Hansen, The homotopy problem for the components in the space of maps on the n-sphere, Quart. J. Math. 25 (1974), 313–321.

V.L. Hansen, The homotopy groups of a space of maps between oriented closed surfaces, Bull. Lond. Math. Soc. 15 (1983), 360–364.

S. Hencl and P. Koskela, Lectures on Mappings of Finite Distortion, Lecture Notes in Mathematics, vol. 2096, Springer, 2014.

T. Iwaniec and J. Onninen, n-harmonic mappings between annuli: the art of integrating free Lagrangians, Mem. Amer. Math. Soc. 218 (2012).

F. John, Remarks on the non-linear theory of elasticity, Semin. Ist. Naz. Alta Mat., Ediz. Cremonese, Rome, 1962/1963, pp. 474–482.

F. John, Uniqueness of non-linear elastic equilibrium for prescribed boundary displacements and sufficiently small strains, Comm. Pure Appl. Math. 25 (1972), 617–634.

A.W. Knapp, Lie Groups Beyond an Introduction, Progress in Mathematics, 2nd edition, Birkhäuser, 2002.

R.J. Knops and C.A. Stuart, Quasiconvexity and uniqueness of equilibrium solutions in nonlinear elasticity, Arch. Rational Mech. Anal. 86 (1984), 233–249.

S.S. Koh, Note on the properties of the components of the mapping spaces X S , Proc. Amer. Math. Soc. 11 (1960), 896–904.

C.B. Morrey, Multiple Integrals in the Calculus of Variations, Classics in Mathematics, vol. 130, Springer, 1966.

C. Morris and A. Taheri, Twist mappings as energy minimisers in homotopy classes: symmetrisation and the coarea formula, Nonlinear Anal. 152 (2017), 250–275.

C. Morris and A. Taheri, Annular rearrangements, incompressible axi-symmetric whirls and L1 -local minimisers of the distortion energy, Nonlin. Diff. Equ. Appl. 25 (2018).

K. Post and J. Sivaloganathan, On homotopy conditions and the existence of multiple equilibria in finite elasticity, Proc. Roy. Soc. Edinburgh Sect. A 127 (1997), 595–614.

Y.G. Reshetnyak, Space Mappings with Bounded Distortion, Transl. Math. Monographs, Vol. 73, Amer. Math. Soc., 1989.

M.S. Shahrokhi-Dehkordi and A. Taheri, Generalised twists, stationary loops, and the Dirichlet energy over a space of measure preserving maps, Cal. Var. Partial Differential Equations 35 (2009), 191–213.

M.S. Shahrokhi-Dehkordi and A. Taheri, Generalised twists, SO(n), and the p-energy over a space of measure-preserving maps, Ann. Inst. H. Poincaré 26 (2009), 1897–1924.

M.S. Shahrokhi-Dehkordi and A. Taheri, Quasiconvexity and uniqueness of stationary points on a space of measure preserving maps, J. Conv. Anal. 17 (2010), 69–79.

V. Šverák, Regularity properties of deformations with finite energy, Arch. Rational Mech. Anal. 100 (1988), 105–127.

A. Taheri, Local minimizers and quasiconvexity – the impact of topology, Arch. Rational Mech. Anal. 176 (2005), 363-414.

A. Taheri, Minimizing the Dirichlet energy over a space of measure preserving maps, Topol. Methods Nonlinear Anal. 33 (2009), 179–204.

A. Taheri, Homotopy classes of self-maps of annuli generalised twists and spin degree, Arch. Rational Mech. Anal. 197 (2010), 239–270.

A. Taheri, Spherical twists, stationary paths and harmonic maps from generalised annuli into spheres, Nonlin. Diff. Equ. Appl. 19 (2012), 79–95.

A. Taheri, Function Spaces and Partial Differential Equations, Vols. I and II, Oxford Lecture Series in Mathematics and its Applications, OUP, 2015.

S.K. Vodopyanov and V.M. Gol’dshtein, Quasiconformal mappings and spaces of functions with generalized first derivatives, Siberian Math. J. 17 (1977), 515–531.

G.W. Whitehead, On homotopy groups of spheres and rotation groups, Ann. of Math. 43 (1942), 634–640.

G.W. Whitehead, On products in homotopy groups, Ann. of Math. 47 (1946), 460–475.

G.W. Whitehead, Elements of Homotopy Theory, Springer–Verlag, 1978.

J.H.C. Whitehead, On certain theorems of G.W. Whitehead, Ann. of Math. 58 (1953), 418–428.


  • There are currently no refbacks.

Partnerzy platformy czasopism